It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



ADD / ADHD Message Board


ADD / ADHD Board Index
Board Index > ADD / ADHD | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


my short story:

I'm a university student with diagnosed ADHD....was first put on concerta but could not handle the stomach pains (puked a few times). I was then put on 10 mg adderall immediate (twice a day) by my psychiatrist. Worked excellent first two weeks but then i increased it to 15 mg a day and slowy noticed i started to cough and could not controll it (esp in class where i had to walk out a few times). I talked to my psych today and she said the adderall was causing a coughing tick. I still take it (not as often) becuase it really helps but i'm now really frustrated due to the side effect. My psychiatrst told me to go back to 10 but still cough....she wants to put me on "Vyvanse". my question is what are the chances that the vyvanse wont bring out the coughing tick? I REALLY don't want to stop taking a stimulant (that works well) because my grades are vastly improving this semester....so well that i might actually pull a 3.5 gpa this semester!:) Please somebody tell me theres some hope in my situation!!
AddStudent,

Your question has got to be the easiest I've seen to answer. Go buy a couple bags of Rigolies. I'd better get the corrent spelling - be right back: Ricola Throat Drops or I guess anyother suck on cough drop will do.

Drink as much water as you can without drowning yourself. Stimulants dehydrate like nothing else.

Your problem is FIXED.

Bob
I don't doubt for a second you have a very real sensation in your throat that demands a cough. I had a wicked case of poison ivy, actually twice, and the thing I wanted to do most was itch. Itching set up a vicious cycle. The more I itched the more I itched. Finally I went to doctor and he said he could give me steroids but prefered not to. I opted out. The point I want to make is some type of medication may also be needed at least until you get over it.

Bob
I'm also a college student and started taking adderall almost 6 months ago. The first couple months I had a terrible cough and then it slowly starting going away, but not completely. I went off of the medication for a week and when I got back on it the cough came back full strength. It's really annoying, but the benefits really do out way dealing with the cough. My doctor told me to drink tons of water also, and that has helped a little. From what I have researched about the cough/tic I actually don't think that it is a tic at all. I noticed that my boogers were kind of sticky, more than usual (sorry, this is kind of grose). Sometimes I would even have boogers that would just build up and when I tried to pull them out it also pulled some skin off and would cause my nose to bleed a little. The same type of cells that produce mucous in your nose are also found in your lungs and trachea (throat). Usually this mucous is easily removed by little cells called cilia that move the mucous out of the throat and lungs. It's normal and healthy to have that mucous. But I think adderall and other stimulants effect the mucous secreting cells in a way that causes them to secrete a more sticky mucous. Since the mucous isn't being removed by the cilia very effectively your body tells you to cough in order to get it out. It's usually a dry cough, but occasionally you do feel some mucous coming out. There have been studies done that have suggested this to be the case.

Let me know if anyone figures out a way to deal with this. A cough drop will not do the job, trust me. It might not be possible to ever get it to clear up since it is a physiological response to the medication.
[QUOTE=jake311;3987283]Let me know if anyone figures out a way to deal with this. A cough drop will not do the job, trust me. It might not be possible to ever get it to clear up since it is a physiological response to the medication.[/QUOTE]

Jake,

Good intelligent stuff. Thanks. Why does Adderall cause dry mouth? I couldn't find a direct answer so I'll postulate one. Amphetamines are kissing cousins of pseudoepehdrine. Pseudoephedrine is a sympathomimetic amine decongestant. Pseudofed dries up boggers. I tell you without a doubt that Adderall is dang good bogger dryer upper. I suspect that Adderall creates sticky mucous that causes the symptom of dry mouth and aggravates the cilia that causes the cough.

I don't always get drymouth. When I do, tons of water and Ricola "trachea" drops stop the cough.

Must be you guys have more sensitive cilia than I do and that's why in your case a cough drop will not do the job. Does mine but NOT without TONS of water.

Boggers do not grose or goose or gross me out. But BLOODY boggers do. GADS. Man. Dis-cuss-ting.

Bob
okay, this is probably a very stupid question, but are you positive it is a tic, and not just your average "the weather is changing," or "it's still flu season," or whatever kind of cough? is the psych the only doc you have seen about it?

i have to ask, because a friend of mine was misdiagnosed by her psych doc as having a coughing tic, due to adderall, when actually, she had bronchitis (and her only symptoms were coughing and fatigue.... the psych doc said the fatigue was due to coughing all night and not getting adequate rest, which made sense at the time.... of course, coughing and fatigue due to bronchitis made a lot more sense....). it was a full month before she bothered going to her regular doc about it!

unless you are absolutely positive your cough is due to a tic, it might be worth having it looked at by a regular doc.

to help with a dry throat and ease a dry cough, hot honey and lemon works wonders (couple of tablespoons of honey and a couple of teaspoons of lemon juice, add 8 ounces of water and heat in the microwave for a couple of minutes).

jake, to solve the booger problem..... stop picking your nose, that's just gross!!! :eek:

just kidding, jake (although.... eew!), i actually know what you're talking about with the dry scabby bloody nose thing. vaseline or triple antibiotic ointment on a q-tip a couple of times a day will work wonders for that!
My son had the coughs for about four weeks. The thing is it was triggered by a real sore throat (strep throat) then after he got over the illness he just kept on coughing all the time. the doc said it sounded like the meds are triggering a tic from what he went trough. when i took him off of it for two weeks he stopped the second week and then i put him back on. He hasn't cough sense. if you have allergies or getting a cold while on the meds it could cause the problem. Maybe stopping it for a week or two until it stops then put yourself back on it.





All times are GMT -7. The time now is 04:31 PM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!